Florida, 2014

Damaging Wind in Florida, June 9, 2014

June 9, 2014 · NWS MLB · 1 event in 1 county or zone

Isolated thunderstorms developed as boundaries collided over the interior of central Florida, one of which became severe over western Orange County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Isolated thunderstorms developed as boundaries collided over the interior of central Florida, one of which became severe over western Orange County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 9, 1:35 PM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 9, 1:35 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
235 PM EDT MON JUN 9 2014

.DISCUSSION...

...SCATTERED AFTERNOON/EVENING STORMS CONTINUE THROUGHOUT THE WEEK...

CURRENT...COASTAL SEA BREEZES HAVE EMBARKED ON THEIR SLOW DIURNAL
INLAND TREKS. WCSB IS MAKING BETTER PUSH GIVEN THE WRLY COMPONENT TO
THE SYNOPTIC FLOW. ISOLATED STORMS HAVE BEGUN TO DEVELOP OVER THE
PAST HOURS WITH A VERY SLOW MOTION TO QSTNRY NOTED ON LOCAL 88DS.

THINK THAT THE MAJORITY OF ADJUSTMENTS MADE EARLIER WILL SUFFICE...
ALTHOUGH IT LOOKS LIKE THERE MAY BE HIGHER COVERAGE OVER THE NORTH
INTERIOR AS WELL...SO WILL TWEAK UPWARD THERE. AFTERNOON PACKAGE
WILL CARRY A PRE-FIRST (LATE AFTERNOON) PERIOD.

TUE THROUGH NEXT MON...THE WEAK SURFACE TROUGH OVER THE PENINSULA
WILL BE REPLACED BY THE WRN EXTENSION OF THE ATLC SURFACE RIDGE...
WHICH WILL BUILD WWD INTO THE SOUTH-CTRL PENINSULA TUE-THU. FAIRLY
HIGH AMPLITUDE (FOR JUNE) H50 SHORT WAVE MOVING FROM THE CTRL THRU
THE ERN CONUS FOLLOWED BY A WEAKER UPSTREAM KICKER WILL NUDGE THE
SFC RIDGE SWD INTO SOUTH FL FRI-SAT...THEN BEGIN TO LIFT BACK NWD
FOR SUN-MON. THIS WILL CREATE SUBTLE SHIFTS SEA BREEZE MOTION...AND
RESULTANT LOCAL FOCUS OF AFTERNOON/EVENING STORMS. EXPECT SLIGHTLY
HIGHER COVERAGE TO CONTINUE TO FOCUS OVER THE INTERIOR COUNTIES
THROUGH WED...WITH A MORE EVEN DISTRIBUTION TO PERHAPS A LITTLE
HIGHER COVERAGE FOR THE COASTAL COUNTIES FRI-SUN. A SLOW SHIFT BACK
TOWARD THE INTERIOR MAY COMMENCE EARLY NEXT WEEK. POPS LOOKS NEAR
TO A SLIGHT BIT ABOVE CLIMO - GENERALLY RUNNING IN THE 30-50 PERCENT
RANGE. AFTERNOON TEMPERATURES IN THE 90S WILL BE NEAR TO SLIGHTLY
ABOVE EARLY-MID JUNE CLIMO.

&&

.AVIATION...ANTICIPATE HAVING TO MAKE SOME AMDS TO THE 18Z TAFS
FOR THE LEE/SFB/ISM/MCO AERODROMES TO ADD TEMPOS TS GROUPS...GIVEN
THE INCREASING COVERAGE NOTED ON RADAR AROUND THESE SITES THE LAST
HOUR OR TWO. OTHERWISE...THE WINDOW OF THE VC TIMES FOR THESE SITES
IS PRETTY CLOSE...THROUGH WILL LIKELY NEED TO MOVE FORWARD BY ABOUT
AN HOUR (START TIMES 19-20Z RATHER THAN 20-21Z).

&&

.MARINE...WINDS GENERALLY SOUTH TO SOUTHWEST BELOW 15KT WITH A SEA
BREEZE NEAR THE COAST EACH AFTERNOON. SEAS 2 FT NEAR SHORE AND 3 FT
WELL OFFSHORE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  91  73  89 /  10  50  20  50
MCO  73  93  73  92 /  20  50  20  50
MLB  73  88  74  89 /  10  40  20  50
VRB  72  90  73  89 /  10  40  20  50
LEE  75  93  75  92 /  20  50  20  50
SFB  75  94  75  93 /  20  50  20  50
ORL  76  93  76  93 /  20  50  20  50
FPR  71  89  72  90 /  10  40  20  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

FORECAST/AVIATION...CRISTALDI
RADAR/IMPACT WX UPDATES....MOSES
Hazardous weather outlook, Jun 9, 10:04 AM EST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1104 AM EDT MON JUN 9 2014

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-092145-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1104 AM EDT MON JUN 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
ISOLATED SHOWERS AND LIGHTNING STORMS WILL DEVELOP DURING THE
EARLY AFTERNOON HOURS ALONG LOCAL LAKE AND SEA BREEZES. COVERAGE
WILL INCREASE OVER THE INTERIOR THROUGH THE AFTERNOON AS THE EAST
COAST SEA BREEZE PUSHES INLAND. THE BEST COVERAGE IS EXPECTED
ALONG THE KISSIMMEE RIVER AND WEST OF ORLANDO INTO THE EVENING
HOURS AS THE EAST AND WEST COAST SEA BREEZE COLLIDE.

STORMS WILL MOVE TO THE SOUTH-SOUTHWEST AT 5 TO 10 MPH. FREQUENT
LIGHTNING STRIKES...GUSTY WINDS UP TO 45 MPH...SMALL HAIL AND
HEAVY DOWNPOURS WILL ACCOMPANY STRONGER STORMS.

.FLOOD IMPACT...
SLOW MOVING STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS OF
TWO TO THREE INCHES. HEAVY RAIN MAY CAUSE PONDING OF WATER AND
MINOR FLOODING OR POOR DRAINAGE AREAS.

.MARINE THUNDERSTORM GUST IMPACT...
A FEW STORMS MAY AFFECT THE INTRACOASTAL WATERS EARLY THIS
AFTERNOON AS THE EAST COAST SEA BREEZE DEVELOPS. STORMS WILL
DEVELOP OVER THE INTERIOR AS THE SEA BREEZE MOVES INLAND...WITH
INDIVIDUAL STORMS MOVING SLOWLY TO THE SOUTH-SOUTHWEST AT AROUND
5 MPH. ACTIVITY MAY PRODUCE WIND GUSTS IN EXCESS OF 34 KNOTS AS
WELL AS FREQUENT CLOUD TO WATER LIGHTNING STRIKES. HAZARDOUS
BOATING CONDITIONS CAN QUICKLY DEVELOP OVER LAKES...AND GUSTY
WINDS MAY ARRIVE WELL AHEAD OF THE HEAVY RAIN AND FREQUENT
LIGHTNING. BE PREPARED TO SEEK SAFE HARBOR WELL BEFORE A STORM
APPROACHES YOUR AREA.

.RIP CURRENT IMPACT...
EAST SWELL WILL CONTINUE TO PRODUCE A MODERATE RISK OF RIP
CURRENTS AT EAST CENTRAL FLORIDA BEACHES TODAY. REMEMBER TO
ALWAYS SWIM NEAR A LIFE GUARD AND DO NOT SWIM ALONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
INCREASING MOISTURE LEVELS AND MID LEVEL SOUTHWEST WINDS WILL
ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP EACH
AFTERNOON AND MOVE TOWARD THE EAST COAST THROUGH LATE WEEK.
STRONG GUSTY WINDS...LIGHTNING AND LOCALLY HEAVY RAIN WILL
ACCOMPANY SCATTERED STORMS THIS WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACROSS INTERIOR AREAS ARE REQUESTED TO MONITOR THE
WEATHER AND SELF ACTIVATE IF NEEDED TODAY.

VOLKMER/MOSES

In the hours before

Local storm report, Jun 9, 5:56 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
656 PM EDT MON JUN 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     TSTM WND GST     5 S LAKE APOPKA         28.56N 81.63W
06/09/2014  M45 MPH          ORANGE             FL   PUBLIC

            MEASURED WIND GUST TO 45 MPH FROM THE NNW. LARGE LIVE
            OAKS BENDING SIGNIFICANTLY IN THE WIND AND RAIN BLOWING
            COMPLETELY HORIZONTALLY.

&&

JRC

The radar

The Melbourne radar (KMLB), 102 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
June 9, 6:05 PM EST
Where
Orange County, 1.24 mi ESE of Killarney
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
28.442, -81.632

A WeatherFlow station near Reedy Lake in west Orlando recorded a 59 mph wind gust out of the west.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521922.